Nevirapine-Induced Hepatotoxicity

A 24 year-old HIV-infected woman with a CD4 count of 289 cell/mm3 and an HIV RNA of 75,000 copies/ml is admitted to the inpatient hospital service with a 3-day history of fever, malaise, diarrhea, jaundice, nausea, and vomiting. She was diagnosed with HIV approximately 4 months ago and 1 month ago started zidovudine/lamivudine (Combivir) plus efavirenz (Sustiva). The efavirenz was discontinued (after 3 days) because of disturbing dreams and a sensation of body numbness and was promptly replaced with nevirapine (Viramune), starting at a dose of 200 mg qd and increasing to 200 mg twice daily after 14 days. She is on no other medications. Her admission physical examination shows a temperature of 38.4°C, visible jaundice, and right upper quadrant tenderness. Laboratory studies show an aspartate aminotransferase (AST) level of 532 U/L (baseline = 56 U/L), a total bilirubin of 8.4 mg/dl (baseline = 1.0 mg/dl), and a normal amylase level. The patient has also been diagnosed with chronic hepatitis C virus infection.

Which if the following statements is the most accurate?

A. The patient likely has nevirapine-induced hepatotoxicity. Antiretroviral therapy should be temporarily discontinued until symptoms resolve and transaminase levels return to baseline. Nevirapine should not be used again for this patient.

B. The absence of rash makes nevirapine-associated hepatotoxicity extremely unlikely and thus nevirapine should be continued.

C. The patient’s situation likely represents a mild and reversible reaction to nevirapine. Antiretroviral therapy should be continued with a reduced dose of nevirapine and the patient should receive prednisone (1 mg/kg/d) for 7 days. Transaminase levels should be monitored until laboratory and clinical symptoms resolve.

D. The signs and symptoms are most consistent with immune reconstitution to chronic hepatitis C virus infection and the patient should receive prednisone (1 mg/kg/d) for 14 days. Nevirapine should not be discontinued.